I work part-time as a consultant pharmacist for a local long-term care facility. About two months ago we started having an increased incidence of…
post-meal hypoglycemia in our insulin-using patients on the west wing of the facility. I went through the nurse’s notes and found no differences in administration times and amounts of insulin used. I also checked for expiration dates on the insulin but there was nothing wrong with the vials.
In addition some of the patients on the east wing who were under good control suddenly started to have higher readings two hours after eating. I could not find the reason for this and was going to ask a colleague to review everything with me.
While I was working on this the administrator stopped by my desk to see if I would like to come to the party celebrating the opening of their new kitchen and dining room. I agreed and 15 minutes later I found out that the kitchen had been moved to the opposite side of the building. I then had the answer to why the glucose levels had been so erratic.
The kitchen had previously been on the west side of the building and the food reached those patients first, and the nurses were delivering the mealtime insulin 30 minutes before a meal. The dosing directions were written for time of day and when the kitchen was moved the food was not delivered to the west wing till about an hour or so later than before the remodel. This meant that the patients were getting their rapid-acting insulin too soon and that was why the hypoglycemia occurred. The opposite was occurring on the east wing and some patients were getting their food in some cases before the insulin shot was given.
Needless to say we adjusted the insulin administration times to accommodate these changes and the problems disappeared.
Savi Lenis, PharmD, CGP CPharm
Palm Harbor, FL
Take home lesson:
As more and more of our patients get help from others, including family members, it is important to make sure that the caregiver is aware of the relationship between insulin and meal times and quantity of food eaten. — DJ
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2011 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Next Diabetes Disaster Averted →